Intensive outpatient adjuvant therapy for breast cancer: results of dose escalation and quality of life.
PURPOSE: A dose-escalation study was conducted to determine the maximum-tolerated dose (MTD) and dose-limiting toxicities (DLTs) of cyclophosphamide (CY) in combination with granulocyte colony-stimulating factor (G-CSF0 and doxorubicin (DOX) given every 2 weeks for eight cycles as outpatient adjuvant therapy for node-positive breast cancer. A pilot study to assess quality of life (QOL) was performed. PATIENTS AND METHODS: From March 1991 to April 1993, 19 patients were entered. Patients received escalating doses of CY intravenously (i.v.) (1,000 mg/m2, 1,500 mg/m2, 2,000 mg/m2, or 2,500 mg/m2) with DOX 40 mg/m2, G-CSF 10 micrograms/kg/d on days 2 to 12, and mesna, every 2 weeks for eight cycles. QOL was measured by the Profile of Mood States (POMS), the Psychosocial Adjustment to Illness Scale-Self Report (PAIS-SR), and a 27-item QOL scale. RESULTS: The CY dose of 2,500 mg/m2 every 2 weeks elicited toxicities that required dose reductions secondary to a combination of thrombocytopenia, hematuria, and anemia that required transfusion. The dose of 2,000 mg/m2 resulted in an acceptable toxicity profile. Ninety-two percent of cycles at the 2,000-mg/m2 dose were delivered on schedule and 77% without hospitalization. QOL assessments indicated high levels of distress measured by POMS in 47%, poor overall quality of life in 40%, and significant problems with physical symptoms in less than 27% of all patients for any given cycle. CONCLUSION: A dose of CY at 2,000 mg/m2 can be administered every 2 weeks with DOX and G-CSF for eight cycles in the outpatient setting with manageable toxicity. The majority of women described levels of physical symptoms and emotional distress as tolerable during treatment.
Swain, SM; Rowland, J; Weinfurt, K; Berg, C; Lippman, ME; Walton, L; Egan, E; King, D; Spertus, I; Honig, SF
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)